Huffing Hydrocarbons: Inhalant Abuse

Inhalant AbuseSubstance abuse is not only an adult patient problem. Alcohol and illegal drug abuse, unfortunately, also afflicts our pediatric population too. While many of us are accustomed to dealing with the ramifications of such substance abuse in our patients, teenagers are also a creative bunch (ex, Loperamide Abuse) and can find a variety of other legal substances to use in an effort to alter their sense of reality. While obtaining volatile hydrocarbons may be easy and legal, it can lead to significant health hazards. Let’s take a moment to review the Huffing of Hydrocarbons and Inhalant Abuse:

 

Inhalant Abuse: Hydrocarbon Basics

  • Hydrocarbons are organic compounds that contain Hydrogen and Carbon (primarily).
    • Majority of hydrocarbons were initially used as anesthetics. [Kopec, 2014]
    • Cause euphoria and disinhibition via NMDA antagonism and GABA stimulation.
  • Toxicity is related to: [Tormoehlen, 2014]
    • Dose – more exposure = more effect and more toxicity
    • Volatility – higher volatility = more absorbed after inhalation.
    • Lipid Solubility – more soluble = more CNS effects
    • Viscosity and Surface Tension = low viscosity and surface tension = more easily aspirated
  • Hydrocarbon Exposures: [Tormoehlen, 2014]
    1. Unintentional household exposure – infant encountering hydrocarbon in unlabeled bottle
    2. Occupational exposure – dermal and/or inhalation exposure of compounds used for one’s occupation
    3. Intentional inhalation abuse – primarily adolescents and young adults
  • Incidence of inhalant abuse has been noted to be increasing. [Da Broi, 2015]
    • Adolescents (8th and 9th graders) are traditionally associated with it. [Kopec, 2014]
    • There is easy access to products with Volatile Hydrocarbons!
      • The products are often inexpensive.
      • The products are all around us! [Da Broi, 2015]
        • Solvents, Degreasers, Stain Removers, Fabric Protectants
        • Glues and Adhesives
        • Paint, Paint Remover, Paint Thinner
        • Correction Fluids (yes, some people still use typewriters)
        • Air Fresheners
        • Fuels, Lighter Fluid
        • Fire Extinguishers
        • Aerosol Propellents
  • Inhalant abuse: the How [Da Broi, 2015]
    • “Sniffing/Snorting” = direct inhalation of compound from its original container
    • “Huffing” = breathing through a cloth saturated by the substance (may even place cloth in mouth)
    • “Bagging” = placing plastic bag containing the substance over face / head
    • “Glading” = Spraying the product directly into the nose or mouth

 

Inhalant Abuse: Acute Toxicity

  • Central Nervous System (CNS) Depression
    • Most typical presentation to the Emergency Department. [Kopec, 2014]
    • The majority of the hydrocarbon inhalants act as a CNS depressant. [Tormoehlen, 2014]
    • Symptoms of acute intoxication may initially include:
      • Euphoria, Excitability, Disinhibition, Impulsive behavior
    • Later, symptoms of CNS depression develop and include:
      • Slurred speech, Confusion, Hallucinations, Diplopia, Tremors, Ataxia, Visual Changes, Weakness
    • Eventually, persistent exposure can lead to:
      • Marked drowsiness, obtundation, coma, seizures, and death.
  • Pulmonary Injury [Tormoehlen, 2014]
    • Hydrocarbons disrupt surfactant.
    • Hydrocarbons also cause inflammation, edema, and necrosis.
    • Low viscosity and high volatility lead to easy aspiration.
  • Cardiac dysrhythmias [Tormoehlen, 2014; Kopec, 2014]
    • Hydrocarbons, especially halogenated hydrocarbons, are associated with various tachydysrhythmias, including ventricular fibrillation.
      • Sudden Sniffing Death
      • Hydrocarbons thought to sensitize the myocardium to catecholamines. [Kopec, 2014]
        • Sudden rush of catecholamines during period when myocardium is “sensitized” (like when adults confront child in the midst of huffing hydrocarbons) can lead to cardiac dysthymia.
        • May lead to Recurrent / Resistant fibrillation – persists despite multiple (like 27) electric defibrillation attempts. [Edwards, 2000]
          • These patients may need amiodarone… but… [Edwards, 2000]
          • May also need beta-blocker (ex, Esmolol, Propranolol) to counteract the catecholamine sensitization… and… [Kopec, 2014; Mortiz, 2000]
          • Avoiding additional doses of epinephrine.
        • Pathophysiologic may be similar to Tako-tsubo cardiomyopathy.
    • Some Hydrocarbons can prolong QT duration.
  • Metabolic Derangements [Tormoehlen, 2014]
    • Hydrocarbon abuse can lead to non-anion gap acidosis.
    • Hypokalemia should also be anticipated.
  • Dermal Injury [Tormoehlen, 2014]
    • Hydrocarbons can dissolve lipids in the skin.
    • May lead to mild inflammation or more serious chemical burns.
    • Huffers may develop perioral rash – “glue sniffer’s rash
    • Can lead to frostbite injury as well.

 

Hydrocarbon Toxicity: Management

  • ABCDEs! – of course
    • There is not a specific antidote… supportive care is the best!
    • That supportive care, however, may require:
      • Intubation
      • Surfactant
      • ECMO
    • Exposure is going to be important. Remove any clothing that is potentially continuing to expose the patient to hydrocarbons.
  • Benzos for Seizures
    • Once again, toxicology management often includes benzos![Tormoehlen, 2014]
  • GI Decontamination – DON’T DO IT!
    • Induction of emesis is a bad thing in these patients! [Tormoehlen, 2014]
    • Activated Charcoal DOES adsorb hydrocarbons, BUT… the benefit is likely to be lost by causing emesis or gagging.
    • The highly volatile, low-viscosity hydrocarbons will be easily aspirated in this setting.
  • Check a Chest Xray
    • With the high risk for aspiration, have a low threshold for checking CXR.
    • If symptomatic or with an abnormal CXR, ADMIT for close observation.
    • If asymptomatic, observe for ~6 hours. [Tormoehlen, 2014]
  • Place on a Cardiac Monitor
    • Monitor for dysrhythmias.
    • Try to avoid catecholamines (ie, epinephrine).
    • Consider beta-blockers (ie, esmolol), especially with recalcitrant dysrhythmias.
  • Replete electrolyte abnormalities

 

Moral of the Morsel

  • Household items can get you high! Don’t just ask about opiates and “classic” intoxicants.
  • Supportive Care is the Best! Although, that doesn’t mean it is simple.
  • Don’t just keep shocking! Consider Esmolol for resistant tachydysrhythmias!

 

References

Da Broi U1, Colatutto A2, Sala P2, Desinan L3. Medico legal investigations into sudden sniffing deaths linked with trichloroethylene. J Forensic Leg Med. 2015 Aug;34:81-7. PMID: 26165664. [PubMed] [Read by QxMD]

Tormoehlen LM1, Tekulve KJ, Nañagas KA. Hydrocarbon toxicity: A review. Clin Toxicol (Phila). 2014 Jun;52(5):479-89. PMID: 24911841. [PubMed] [Read by QxMD]

Jiao Z1, De Jesús VR, Iravanian S, Campbell DP, Xu J, Vitali JA, Banach K, Fahrenbach J, Dudley SC Jr. A possible mechanism of halocarbon-induced cardiac sensitization arrhythmias. J Mol Cell Cardiol. 2006 Oct;41(4):698-705. PMID: 16919292. [PubMed] [Read by QxMD]

Anderson CE1, Loomis GA. Recognition and prevention of inhalant abuse. Am Fam Physician. 2003 Sep 1;68(5):869-74. PMID: 13678134. [PubMed] [Read by QxMD]

Mortiz F, de La Chapelle A, Bauer F, Leroy JP, Goullé JP, Bonmarchand G. Esmolol in the treatment of severe arrhythmia after acute trichloroethylene poisoning. Intensive Care Med. 2000 Feb;26(2):256. PMID: 10784325. [PubMed] [Read by QxMD]
Edwards KE1, Wenstone R. Successful resuscitation from recurrent ventricular fibrillation secondary to butane inhalation. Br J Anaesth. 2000 Jun;84(6):803-5. PMID: 10895761. [PubMed] [Read by QxMD]

Espeland KE1. Inhalants: the instant, but deadly high. Pediatr Nurs. 1997 Jan-Feb;23(1):82-6. PMID: 9137027. [PubMed] [Read by QxMD]

Steffee CH1, Davis GJ, Nicol KK. A whiff of death: fatal volatile solvent inhalation abuse. South Med J. 1996 Sep;89(9):879-84. PMID: 8790310. [PubMed] [Read by QxMD]

Brilliant LC1, Grillo A. Successful resuscitation from cardiopulmonary arrest following deliberate inhalation of Freon refrigerant gas. Del Med J. 1993 Jun;65(6):375-8. PMID: 8339849. [PubMed] [Read by QxMD]

Flanagan RJ1, Ruprah M, Meredith TJ, Ramsey JD. An introduction to the clinical toxicology of volatile substances. Drug Saf. 1990 Sep-Oct;5(5):359-83. PMID: 2222869. [PubMed] [Read by QxMD]

Nee PA1, Llewellyn T, Pritty PE. Successful out-of-hospital defibrillation for ventricular fibrillation complicating solvent abuse. Arch Emerg Med. 1990 Sep;7(3):220-3. PMID: 2152466. [PubMed] [Read by QxMD]

Linden CH1. Volatile substances of abuse. Emerg Med Clin North Am. 1990 Aug;8(3):559-78. PMID: 2201521. [PubMed] [Read by QxMD]

Reinhardt CF, Azar A, Maxfield ME, Smith PE Jr, Mullin LS. Cardiac arrhythmias and aerosol “sniffing”. Arch Environ Health. 1971 Feb;22(2):265-79. PMID: 5099701. [PubMed] [Read by QxMD]

Sean M. Fox

I enjoy taking care of patients and I finding it endlessly rewarding to help train others to do the same. I trained at the Combined Emergency Medicine and Pediatrics residency program at University of Maryland, where I had the tremendous fortune of learning from world renown educators and clinicians. Now I have the unbelievable honor of working with an unbelievably gifted group of practitioners at Carolinas Medical Center. I strive every day to inspire my residents as much as they inspire me.

You may also like...

1 Response

  1. September 10, 2018

    […] your pediatric patient huffing hydrocarbons? Sean Fox gives us a review of Sudden Sniffing Death and other considerations when household items are abused. […]

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.